Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

June 19, 2017Bedford County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 19, 2017, 4:04 PM EDT for Bedford County, City of Lynchburg, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 4:04 PM EDT (20:04 UTC)
Expired
Jun 19, 2017, 4:45 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA

Counties Bedford County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

421 
WWUS81 KRNK 192004
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT MON JUN 19 2017

VAZ022-033>035-045-192045-
Franklin-Amherst-Campbell-Roanoke-Bedford-
404 PM EDT MON JUN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT 
SOUTHEASTERN ROANOKE...NORTHWESTERN CAMPBELL...BEDFORD...SOUTHERN
AMHERST AND NORTHEASTERN FRANKLIN COUNTIES AND THE CITY OF
LYNCHBURG...

At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Snowden to near Roanoke Mountain.
Movement was east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lynchburg...
Bedford...
Amherst...
Boones Mill...
and Stewartsville.

LAT...LON 3712 7936 3712 7938 3709 7939 3712 8000
      3746 7961 3745 7959 3750 7956 3749 7954
      3757 7944 3759 7945 3761 7943 3756 7891
      3755 7890
TIME...MOT...LOC 2003Z 268DEG 25KT 3760 7933 3718 7987 

$$

JR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 19, 3:21 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 19, 3:21 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
321 PM EDT Mon Jun 19 2017

.SYNOPSIS...
Strong to locally severe thunderstorms associated with a cold front
are expected to develop and move eastward across the region through
the afternoon into early evening. The strongest thunderstorms will
be capable of damaging winds and heavy downpours. The cold front
will then move more slowly eastward into eastern Virginia and
northern and central North Carolina tonight. Noticeably drier air
and mostly sunny conditions expected for Tuesday into Wednesday. The
next chance for more unsettled weather is not until late in the
week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 320 PM EDT Monday...Severe thunderstorm watch 356 remains
in effect until 800 PM for the majority of counties in the
Virginia and North Carolina Piedmont, as well as the Blue Ridge
foothills in Virginia.

Cold front continues to progress eastward, with strong to severe
thunderstorms lying out ahead of the front. Regional radar shows
more cellular activity in the Piedmont currently, although
starting to see storms organize into a line that runs
essentially parallel to I-81. Instability values still remain
high - in the 2000-2500 J/kg range in terms of SBCAPE - in the
area ahead of the line and really have not been effectively
worked over from earlier pre-frontal cells. Effective shear
values are still somewhat marginal but are the increase,
supporting at least loosely organized storms. Primary spatial
area of greatest threat is in the Watch area as storms
approaching the Blue Ridge interact with the aforementioned
unstable air mass. Damaging winds posing the greatest potential
convective hazard. Localized heavy downpours are possible in any
thunderstorm. Recent short- term guidance moves the cold front
and associated frontal storms into the VA/NC Piedmont region
toward 8 pm. While the severe convective threat should have
shifted east and ended after sunset, will need to monitor for
localized hydro issues as the front slows and stalls near the
Southside and into the NC Piedmont. Will hold on any flash flood
watches due to lower confidence at this point. Behind the
front, much drier air should filter in associated with post-
frontal surface ridging. This may lead to development of patchy
fog as winds slacken after midnight, given recent rainfall and
in favored river valleys. Lows will tend warmest in eastern
counties in the mid/upper 60s, but running some 8 to 10 degrees
cooler from the Blue Ridge west.

Cooler and continued drier air filters into the region behind the
front for Tuesday. Dewpoints may be some 10 degrees lower than
today, so we should experience a little more refreshing air than the
past several days. Front does hang up along the southern Chesapeake
Bay west-southwest into central NC/SC, and some guidance suggests
slight to lower end Chance-range PoPs for showers overrunning the
boundary along/south of Route 58.  Highs look to top out from the
mid 70s to middle 80s, warmest in the VA Piedmont due to added
warming effect from northwest downslope off the Blue Ridge.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 320 PM EDT Monday...

Tuesday night into Wednesday, the cold front will remain positioned
just to the southeast of the region. It will be in close enough
proximity for precipitation associated with weak waves moving along
it to spread showers into southern and southeastern section of the
forecast area. Gradually, coverage will diminish by Wednesday evening
as the front inches its way far enough from the region.

The break in the precipitation will be short lived.  The moisture
fetch back into the region will start to increase on the east side
of a remnant low that is progged to be positioned somewhere near
LA/TX by mid-day Thursday. Look for showers to increase across the
area from south to north during the course of the day, but probably
be no more organized than isolated to scattered coverage.

Temperatures during this portion of the forecast will be within a
couple of degrees within normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 320 PM EDT Monday...

Thursday night through Saturday continues to look to be on the wet
side. Guidance is trending with more consistency regarding tropical
moisture/remnant tropical system moving northeast into or near our
region coincident to the arrival of a cold front. While exact timing
still is in question, the general trend of this scenario is looking
more promising. The result could be a period with some localized
flash flooding in the near term, followed closely behind with some
longer term river flooding. Again, it is too early for any
specifics, but if timing of both the front and tropical moisture are
just right, not an unreasonable scenario.

For Sunday, the region is expected to be on the backside of the
departing surface cold front. At the same time, the upper trough
axis associated with the cold front's parent low is expect to cross
the area. While the GFS is less robust with this feature, its
European counterpart hints at both more activity from this trough,
plus less progression southeast of the surface cold front, thus
keeping it in closer proximity to the southeastern sections of the
region. The GFS provides a dry forecast by Monday, but not so much
so by its counterpart with showers lingering across the southeast
still on Monday.

During this portion of the forecast, high temperatures will be plus
or minus a degree or two of normal, with low temperatures a few
degrees above normal on average.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 132 PM EDT Monday...

VFR outside of scattered thunderstorms, some of which may reach
strong to locally severe limits. Specific timing is poor on
these with frequent amendments likely to address imminent
thunderstorms at any airports. Any thunderstorm capable of
temporary IFR to LIFR visibility in heavy rain, localized
turbulence/wind shear, hail and frequent lightning. Storms
should clear the terminals by 800 PM. Focus shifts to patchy
fog, most likely through the Greenbrier and New River valleys
late tonight with MVFR visibilities. It is possible that
visibilities may be much lower if there is more clearing behind
the front than presently expected. Expect south winds 6-10 kts
veering to west 3-7 kts through 00z with FROPA, then becoming
light and variable as ridging builds in by mid-evening.

Generally VFR anticipated for Tuesday with west winds 4-8 kts.

Extended Aviation Discussion...

Will see more widespread VFR conditions behind the front with
only brief periods of fog resulting in brief sub-VFR during the
late night/early morning hours for Tuesday through Thursday.
More widespread precipitation and the possibility of sub-VFR
conditions, returns on Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...DS
LONG TERM...DS
AVIATION...AL/AMS
Hazardous weather outlook, Jun 19, 3:32 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
332 PM EDT Mon Jun 19 2017

VAZ007-009>014-018>020-WVZ042>044-507-508-201945-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
332 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms are expected through the rest
of the afternoon. Gusty winds and heavy rain will be the primary
threats with any of the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather Tuesday
through Thursday.

Locally heavy rain is possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ015>017-201945-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-Carroll-Floyd-
332 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are expected through the
rest of the afternoon into early this evening. Gusty winds and heavy
rain will be the primary threats with any of the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather Tuesday
through Thursday.

Locally heavy rain is possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ022>024-032>035-043>047-058-059-201945-
Stokes-Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
332 PM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather Tuesday
through Thursday.

Locally heavy rain is possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 2:01 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT MON JUN 19 2017

VAZ035-191830-
Amherst-
201 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AMHERST COUNTY...

At 201 PM EDT, a strong thunderstorm was located over Amherst, moving
northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Amherst...
Clifford...
and New Glasgow.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3749 7905 3760 7912 3768 7897 3767 7897
      3766 7896 3754 7890
TIME...MOT...LOC 1801Z 241DEG 21KT 3758 7900

DS
Special weather statement, Jun 19, 2:02 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT MON JUN 19 2017

VAZ059-191830-
Charlotte-
202 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHARLOTTE COUNTY...

At 202 PM EDT, a strong thunderstorm was located over Phenix, moving
northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Phenix...
and Madisonville.

LAT...LON 3706 7876 3713 7882 3725 7868 3723 7868
      3720 7869 3719 7868 3719 7864 3717 7864
      3715 7861
TIME...MOT...LOC 1802Z 230DEG 27KT 3712 7874

DS
Special weather statement, Jun 19, 2:04 PM EDT, 2 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
204 PM EDT MON JUN 19 2017

VAZ034-035-045-191830-
Amherst-Campbell-Bedford-
204 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CAMPBELL...EAST
CENTRAL BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE CITY OF
LYNCHBURG...

At 204 PM EDT, a strong thunderstorm was located over Forest, moving
east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Forest...
Timberlake...
Madison Heights...
and Bocock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3733 7936 3740 7940 3752 7907 3739 7901
      3731 7921
TIME...MOT...LOC 1804Z 255DEG 29KT 3739 7929

DS
Special weather statement, Jun 19, 2:37 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
237 PM EDT MON JUN 19 2017

VAZ035-045>047-191900-
Buckingham-Amherst-Campbell-Appomattox-
237 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT
APPOMATTOX...NORTH CENTRAL CAMPBELL...SOUTHEASTERN AMHERST...AND
SOUTHWESTERN BUCKINGHAM COUNTIES AND THE EAST CENTRAL CITY OF
LYNCHBURG...

At 236 PM EDT, a strong thunderstorm was located near Stonewall,
moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Appomattox...
Bent Creek...
Concord...
and Appomattox National Historic Park.

LAT...LON 3735 7911 3745 7913 3754 7885 3754 7883
      3755 7882 3759 7868 3733 7862
TIME...MOT...LOC 1836Z 260DEG 24KT 3741 7902

JR
Local storm report, Jun 19, 2:38 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     TSTM WND DMG     1 SE BIG ISLAND         37.52N 79.35W
06/19/2017                   BEDFORD            VA   911 CALL CENTER

            THE BEDFORD COUNTY SHERIFF DEPARTMENT REPORTED SEVERAL
            TREES BLOWN DOWN ALONG LEE JACKSON HIGHWAY BETWEEN THE
            COMMUNITIES OF BIG ISLAND AND COLEMAN FALLS.

1248 PM     TSTM WND DMG     3 ENE BIG ISLAND        37.56N 79.31W
06/19/2017                   AMHERST            VA   911 CALL CENTER

            A TREE WAS BLOWN DOWN ALONG HIGHWAY 130.

0105 PM     TSTM WND DMG     3 NW AMHERST            37.62N 79.09W
06/19/2017                   AMHERST            VA   911 CALL CENTER

            A LARGE TREE WAS BLOWN DOWN ALONG HIGHWAY 60.

&&

16
Special weather statement, Jun 19, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT MON JUN 19 2017

VAZ022-033>035-045-192045-
Franklin-Amherst-Campbell-Roanoke-Bedford-
404 PM EDT MON JUN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ROANOKE...NORTHWESTERN CAMPBELL...BEDFORD...SOUTHERN
AMHERST AND NORTHEASTERN FRANKLIN COUNTIES AND THE CITY OF
LYNCHBURG...

At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Snowden to near Roanoke Mountain.
Movement was east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lynchburg...
Bedford...
Amherst...
Boones Mill...
and Stewartsville.

LAT...LON 3712 7936 3712 7938 3709 7939 3712 8000
      3746 7961 3745 7959 3750 7956 3749 7954
      3757 7944 3759 7945 3761 7943 3756 7891
      3755 7890
TIME...MOT...LOC 2003Z 268DEG 25KT 3760 7933 3718 7987

JR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:57 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville63 min
Jun 18, 11:04 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville24 min
Jun 18, 11:27 PM EDTSpecial Weather StatementRNKCity of Danville63 min
Jun 18, 11:30 PM EDTSpecial Weather StatementRNKPittsylvania60 min
Jun 19, 12:18 AM EDTSpecial Weather StatementRNKHalifax57 min
Jun 19, 1:06 AM EDTSpecial Weather StatementRNKHalifax54 min
Jun 19, 12:16 PM EDTSpecial Weather StatementRNKCity of Radford29 min
Jun 19, 12:20 PM EDTSpecial Weather StatementRNKCity of Lynchburg25 min
Jun 19, 12:37 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford53 min
Jun 19, 1:08 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford4 hr
Jun 19, 1:32 PM EDTSpecial Weather StatementRNKAmherst28 min
Jun 19, 1:33 PM EDTSpecial Weather StatementRNKBedford27 min
Jun 19, 1:52 PM EDTSpecial Weather StatementRNKBuckingham23 min
Jun 19, 1:53 PM EDTSpecial Weather StatementRNKHalifax37 min
Jun 19, 2:01 PM EDTSpecial Weather StatementRNKAmherst29 min
Jun 19, 2:02 PM EDTSpecial Weather StatementRNKCharlotte28 min
Jun 19, 2:04 PM EDTSpecial Weather StatementRNKCity of Lynchburg26 min
Jun 19, 2:08 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania37 min
Jun 19, 2:37 PM EDTSpecial Weather StatementRNKAppomattox23 min
Jun 19, 3:00 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham30 min
Jun 19, 3:05 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington55 min
Jun 19, 3:16 PM EDTAreal Flood AdvisoryRNKMontgomery6 hr
Jun 19, 3:23 PM EDTAreal Flood AdvisoryRNKCity of Roanoke, City of Salem6 hr
Jun 19, 3:36 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge35 min
Jun 19, 4:42 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, City of Lynchburg63 min
Jun 19, 5:16 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville59 min
Jun 19, 5:52 PM EDTSpecial Weather StatementRNKCharlotte23 min
Jun 19, 6:01 PM EDTSpecial Weather StatementRNKPittsylvania29 min
Jun 19, 6:27 PM EDTSpecial Weather StatementRNKCampbell33 min
Jun 19, 6:28 PM EDTSpecial Weather StatementRNKCharlotte32 min
Jun 19, 6:36 PM EDTSpecial Weather StatementRNKPittsylvania24 min
Jun 19, 7:02 PM EDTSpecial Weather StatementRNKHalifax28 min
Jun 18, 9:24 PM EDTSpecial Weather StatementRNKYadkin36 min
Jun 18, 9:48 PM EDTSpecial Weather StatementRNKSurry42 min
Jun 18, 10:37 PM EDTSpecial Weather StatementRNKStokes53 min
Jun 19, 12:42 AM EDTSpecial Weather StatementRNKCaswell48 min
Jun 19, 4:59 PM EDTSpecial Weather StatementRNKSurry61 min
Jun 19, 12:44 PM EDTSpecial Weather StatementRNKGreenbrier, Mercer, Summers31 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.